Drug-overdose deaths spike means young recreational users vulnerable says health authority

Do you know what an overdose looks like? Health officials say education is key in preventing drug-overdose deaths among young recreational users.

Drug-related deaths went up by 27% in 2015, according to the B.C. Coroners Service

Universities, bars, and music festivals are a good place to start when it comes to educating young recreational drug users on overdose prevention says the B.C. Centre for Disease Control. (Darryl Dyck/Canadian Press)

Drug-related death numbers are at an all time high in British Columbia and health authorities say targeting overdose prevention programs toward young, recreational users may be key to reducing those numbers.

There were 465 drug-overdose deaths in the province in 2015, a 27 per cent increase from 2014, according to the B.C. Coroners Service. The proportion of those deaths involving fentanyl also increased, from five per cent in 2012 to 30 per cent in 2015.

Outreach programs such as Vancouver's Insite are geared toward people in poverty and street-involved populations, which means recreational drug users may not be as knowledgeable about what an overdose looks like, say health officials.

"The population that we've had a difficult reaching are younger people who maybe experimenting with drugs or partying on weekends or using on and off," said Ashraf Amlani, a harm reduction epidemiologist at the B.C. Centre for disease Control.

"It's a population that's relatively well hidden, and not some population that usually interacts with public health."

Amlani says bars, music festivals, and universities are all prime locations to reach out to recreational drug users.

Education is prevention

Having a "sober buddy" is key in overdose prevention, according to Amlani, but only if they know what a drug overdose looks like.

"Sometimes there are loved ones that do check in on them but they hear people breathing abnormally, or they think they're snoring or gurgling and that they'll be fine," she said.

"And often times it gets overlooked as an overdose."

Early symptoms of an overdose include: 

  • Severe sleepiness
  • Slow heartbeat
  • Trouble breathing
  • Slow, shallow breathing or snoring
  • Cold, clammy skin
  • Trouble walking or talking

Amlani says there may have been even more deaths in B.C. last year if there wasn't such a "huge uptake" in take-home naloxone kits, which are available in more than 125 locations in the province.

The naloxone program has helped reverse 370 overdoses in B.C. since 2012.


To listen to the full audio, click the link labelled: Spike in drug overdose deaths.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.